Kansas, 2025

Hail in Kansas, April 23, 2025

April 23, 2025 · NWS GLD · 1 event in 1 county or zone

In the early morning hours of the 23rd, convection moved through northwestern Kansas. As one storm moved over southern Graham county, nickel sized hail was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

In the early morning hours of the 23rd, convection moved through northwestern Kansas. As one storm moved over southern Graham county, nickel sized hail was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 23, 3:42 AM CST, 3 hours 54 minutes earlier. Its key messages:

  • Potential for severe weather this afternoon and evening. There are few failure modes to the severe potential this afternoon and evening however. Main hazards are hail up to 2 inches, wind gusts around 65 mph and a conditional threat for tornadoes mainly south of the Interstate.
  • There is potential for excessive rainfall Wednesday evening and through the night due to slow moving storms and the potential for training of storms. Any flooding threat would be maximized wherever training does occur.
  • Another round of strong to severe storms Thursday afternoon and evening with large hail and damaging winds the main threats.
  • Potential fire weather concerns Sunday and Monday.
Area forecast discussion, Apr 23, 3:42 AM CST, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
342 AM MDT Wed Apr 23 2025

.KEY MESSAGES...

- Potential for severe weather this afternoon and evening. There
  are few failure modes to the severe potential this afternoon
  and evening however. Main hazards are hail up to 2 inches,
  wind gusts around 65 mph and a conditional threat for
  tornadoes mainly south of the Interstate.

- There is potential for excessive rainfall Wednesday evening
  and through the night due to slow moving storms and the
  potential for training of storms. Any flooding threat would be
  maximized wherever training does occur.

- Another round of strong to severe storms Thursday afternoon
  and evening with large hail and damaging winds the main
  threats.

- Potential fire weather concerns Sunday and Monday.

&&

.UPDATE...
Issued at 1238 AM MDT Wed Apr 23 2025

A subtle shortwave is moving onto the Plains currently which is
forecast to lead to an uptick in showers across the area. An
intensifying low level jet is also seen across the area which I
continue to believe will continue to provide additional lift as well
especially along the nose. Isentropic ascent in the 310K level
is also forecast to increase starting around 09Z roughly along
a Wallace to Gove county line and on south. 850mb moisture is
also forecast to increase through the night from the ESE as a
boundary lifts into the area. With all of this said continue to
have around 20-30% confidence in some thunderstorms across
southeast portions of the area starting as early as 09Z. Based
on RAP forecast soundings with 1500 j/kg of MUCAPE and wind
shear around 30 knots along with w with steep lapse rates would
support some quarter to half dollar size hail. Confidence in
severe weather for the CWA is only around 5-10% at this time as
the better forcing may set up south and/or east of the area as
well. I am also starting to see some fog/stratus potential this
morning as a boundary stalls out across the area, at this time
fog potential looks to favor eastern Colorado.

The early morning storms continues to bring some uncertainty to the
forecast if they linger around and keep temperatures from
warming up therefore keeping instability down and if any outflow
boundaries emanate from it as that would help stabilize the
atmosphere. Current expectations is for a boundary, perhaps a
pseudo warm front/differential heating boundary to set up draped
from roughly Graham county back towards Cheyenne county
Colorado which will be the focus for storms to develop as
moisture continues to pool up against the boundary from the
southeast where dew points may reach into the mid 60s. A surface
trough is also forecast to be in place across southeast
Colorado which appears to be another focus for convective
development as well. The RAP continues to show a potential
higher impact day with higher amounts of CAPE (SBCAPE and MUCAPE
around 3500 j/kg and along stronger shear around 40-45 knots. If
this environment does pan out then any mature cell that could
latch onto the warm front would support a very large hail (2+
inches) and a tornado threat as well, with the tornado threat
maximizing during the early evening as a low level jet develops.
The NAM on the other hand has the warm front further south and
the better moisture remain across SW Kansas. Some severe
potential would remain possible as well but not as impactful
with hail of quarter to ping pong ball the main hazard due to
lesser CAPE to work with. The RAP also has a stronger 700mb jet
which would also support more organization of the storms
whereas the NAM has virtually weak 700mb winds.

Jumping to part 2 of all of this now is the surface trough across
southeastern Colorado. Easterly upslope flow is forecast to be
ongoing which will interact with the SW winds of this trough leading
to another area of convection around the I-25 corridor with this
moving to the east towards the CWA. This activity appears to be more
isolated to scattered in nature with hail around ping pong ball to
golf ball size the main threat. Straight line hodographs are
forecast to be present which would support to the splitting of
cells. The current expectation is that numerous splitting of
these cells into the evening will lead to additional cold pools
that will be the source of further convection as the low level
jet kicks and will merge with the eastern storms leading to an
MCS that will move across the area.

This then leads into the next potential hazard which will be
flooding potential. Due to the recent dryness overall flooding is
overall not a huge concern. The continued question will be what
the quality of the moisture be with the RAP advecting in low 60
dew points back to the Highway 385 corridor and the NAM keeping
dewpoints in the low 50s. If the RAP does verify then PWATS may
approach 1.25 inches which is well above the 90th percentile
climatological values and may pose more of a locally enhanced
hydro threat wherever training does occur at. The NAM is still
around 1 inch PWATS which would lead me to think that more
nuisance type flooding would be possible. The other part to note
as well when it come to flooding potential is any storm which
is a right mover which would favor tracking to the east has very
slow Bunkers Storm Motion less than 10 knots which would also
potentially further exacerbate flooding as well. Just something
to be aware of before storms grow upscale in the evening as
well.

Thursday may see another severe threat as yet another 700mb
shortwave moves across the area along with continued dew points in
the 50s across the entire area. The main question for the day will
be how much will the atmosphere recover and cloud cover
dissipates from the previous days storms. If temperatures can
recover then hail around ping pong balls would be the main
threat, however if the temperatures don't recover then the
severe threat would be limited. An incoming cold front may lead
to further convection through the evening and night which
depending on what occurs today may lead to more flooding
concerns for whomever sees the most rainfall.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 205 PM MDT Tue Apr 22 2025

Tonight...a subtle weather system embedded within nearly zonal flow
aloft reaches parts of far eastern Colorado late this afternoon,
continuing east across the remainder of the forecast area tonight. A
secondary system moves out of southeast Colorado, supporting 20%-30%
pops south of Interstate 70. Given a lack of strong elevated
instability, severe weather is not expected. Chances for
precipitation are in the 20%-30% range which may be optimistic. Low
temperatures are forecast to be in the upper 30s to upper 40s.

Wednesday-Wednesday night...moisture below 700mb increases from the
south/southeast during the day, remaining over the area during the
night. A mid level dry slot is forecast to be over the area in the
morning, continuing through mid afternoon before another weather
system moves through the area from the southwest during the late
afternoon and overnight hours. I've lowered pops quite a bit during
the morning with a 20%-30% chance for showers east of Highway 27. As
the 850-500mb layer becomes more favorable due to the approaching
system, shower and thunderstorm chances increase into the 30%-60%
range. Severe thunderstorms will be possible with all hazards
possible. High temperatures are forecast to be in the upper 60s to
upper 70s.

During the overnight hours, showers and thunderstorms become more
widespread as upper jet divergence increases, promoting a large area
of precipitation. Some excessive rainfall is possible as this system
slowly moves to the northeast. Low temperatures are forecast to be
in the lower 40s to lower 50s.

Thursday-Thursday night...with plenty of moisture below 700mb,
including the boundary layer, its looking likely a generally cloudy
day. I've tried to keep the precipitation chances fairly modest
given an overall lack of deep moisture and lift. For now, pops are
in the 50%-80% range, mainly during the morning hours. Overnight,
another weather system may move through, providing deeper moisture
through about 500mb. Shower and thunderstorm chances are in the 60%-
70% range. High temperatures are currently forecast to be in the 60
to 70 degree range. NAM model has temperatures in the lower 50s to
lower 60s which is certainly possible if we're under widespread low
clouds and showers. Low temperatures are forecast to be in the upper
30s to middle 40s.

Friday-Friday night...its looking to be a generally cloudy day given
abundant low level moisture for clouds. These clouds continue
overnight. With a mid level dry slot over the area during the day,
we'll need to rely on the moisture below 700mb to produce our
precipitation which is currently in the 20%-40% range during the
day. Overnight, chances increase into the 50%-70% range as a weather
system moves through from the southwest. High temperatures are
forecast to be in the middle 50s to lower 60s with low temperatures
in the 40s.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
Issued at 133 PM MDT Mon Apr 21 2025

From the latest runs of the GFS and ECMWF, both sets of guidance are
favoring the first half of the upcoming weekend as the best chances
for precipitation across the region.

With SFC to 500mb ridging providing a blocking effect to the east to
start off the weekend, the surface low and associated cold front
will continue a slow trudge east into the region. This system in
combination w/ a 500/700mb weak shortwave riding along the western
edge of the upper ridge to the east, will make a slow trek
north/northeastward into the northern Plains late Saturday on into
Sunday.

Precipitation chances will also degrade from the west as a dry RH
layer from 850-700mb comes in from the southwest ahead of a closed
low in the Rockies. This will peak over the area on Monday before
retreating south as the next round of precipitation chances works
south.

For Saturday-Saturday night, dewpts in the lower to mid 50s ahead of
the front, combined with decent PW values of 0.80-1.00" at least to
the Colorado border with fuel shower and thunderstorm chances 60-70%
during the day east of the Colorado border w/ 40-50% west. By
Saturday night there is now a 50-60% chance east of Highway 25, with
a 25-40% chance west w/ the drier air working into the region.

Sunday-Sunday night, the system continues to lift northward w/ still
a 20-40% chance of precipitation, especially during the daytime
hours. Enough instability still present especially east of Highway
25 w/ dewpts in the 50s/60s to keep a mention of thunder in the
forecast.

Monday into Tuesday night, a 20-30% chance for mainly showers
expands from the north to the south as wrap-around surface moisture
from the exiting low to the north interacts with 500-700mb trough on
the backside of the system. There could be enough dry air south of I-
70 to bring about increased fire danger on Monday afternoon, and
will have to be monitored

For temps, highs on Saturday are going to range from the upper 60s
east into the lower and mid 70s west. The difference is due to the
more extensive cloud cover/chances for precipitation as the system
lifts off to the north and east. Much warmer on Sunday with lower to
mid 80s expected area-wide. Trending cooler going into next week w/
monday having mainly 70s west of a line from mainly Culbertson,
Nebraska southwest to Tribune, Kansas. East of this line, upper 70s
to lower 80s. By Tuesday, a wide range is expected w/ mainly 60s in
northeast Colorado, and mainly lower to mid 70s east of there.

Overnight lows for Saturday and Sunday nights will have a wide range
from the mid and upper 40s in northeast Colorado, to lower to mid
50s for KS/NE. Trending slightly colder for next Monday and Tuesday
nights with mid 30s to around 40F along/west of Highway 27, coldest
in northeast Colorado. East of there, 40s will persist. Warmest
locales will be east of Highway 83.

&&

.AVIATION /12Z TAFS THROUGH 12Z THURSDAY/... Issued at 337 AM
MDT Wed Apr 23 2025

VFR conditions are forecast to start the period with mainly
easterly winds across the area through the day. Still can't
completely rule out some spotty fog with lowering dew point
depressions for KGLD but confidence was not high enough to
introduce in the TAF. Spotty showers are forecast to develop
near the KMCK terminal for the first few hours of the TAF period
but not anticipating any impacts. Continuing to monitor for the
potential for showers and storms this afternoon and through the
night Wednesday. Some of the storms may be strong to severe.
Increasing confidence in MVFR to potentially IFR ceilings
towards the end of the period. Continuing the AMD NOT SKED as
there has been intermittent communications issues with the
reporting of the ASOS through the night thus far.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...None.
CO...None.
NE...None.

&&

UPDATE...Trigg
SHORT TERM...99
LONG TERM...JN
AVIATION...Trigg
Hazardous weather outlook, Apr 23, 12:36 AM CST, 7 hours before
Hazardous Weather Outlook
National Weather Service Goodland KS
1236 AM MDT Wed Apr 23 2025

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-240645-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1236 AM MDT Wed Apr 23 2025 /136 AM CDT Wed Apr 23 2025/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

Strong to potentially severe thunderstorms are forecast to develop
across the entire Tri-State area Wednesday afternoon, continuing
into the evening. Some thunderstorms may become severe with the
primary hazards being large hail up to 2 inches and damaging wind
gusts around 65 mph. There is a conditional threat for tornadoes
generally south of Interstate 70. There may also be a threat for
excessive rainfall through the night which could produce some
flooding, especially across flood prone areas and city streets. If
flooding does occur, it may be hard to see at night.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Another round of potential strong to severe storms is forecast
Thursday afternoon across most of the area with large hail and the
damaging winds the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required this afternoon and evening.

In the hours before

Special weather statement, Apr 23, 7:17 AM CST, 19 minutes before
Special Weather Statement
National Weather Service Goodland KS
817 AM CDT Wed Apr 23 2025

KSZ015-016-231330-
Sheridan KS-Graham KS-
817 AM CDT Wed Apr 23 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN SHERIDAN AND
SOUTHWESTERN GRAHAM COUNTIES THROUGH 830 AM CDT...

At 817 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Quinter, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of southeastern
Sheridan and southwestern Graham Counties, including the following
locations... Saint Peter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3913 10025 3922 10025 3927 9993 3913 9992
TIME...MOT...LOC 1317Z 268DEG 19KT 3914 10016

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JRM

The radar

The Goodland radar (KGLD), 140 km away, was scanning. The volume nearest the first event began at 13:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Graham

When
April 23, 7:36 AM CST
Where
Graham County, 0.71 mi NNW of St Peter
Measured
0.88 in hail
Reported by
Public
Coordinates
39.190, -100.085

Penny to nickel sized hail was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2025Every state in 2025This day in weather historyWarnings in Kansas, April 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1241105.